Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 57, NWS Charleston, WV

June 14, 2007Raleigh County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 14, 2007, 6:18 PM EDT for Raleigh County, West Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2007, 6:18 PM EDT (22:18 UTC)
Expired
Jun 14, 2007, 6:45 PM EDT
In force
27 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Raleigh County, WV

The radar

The Charleston,WV radar (KRLX), 60 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 12:49 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 142218
SVRRLX
WVC081-142245-
/O.NEW.KRLX.SV.W.0057.070614T2218Z-070614T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
618 PM EDT THU JUN 14 2007

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RALEIGH COUNTY IN WEST VIRGINIA...

* UNTIL 645 PM EDT

* AT 613 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR DOROTHY...OR ABOUT
  10 MILES SOUTHWEST OF POWELLTON...AND MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARTIE BY 630 PM EDT...
  ARNETT...NAOMA...8 MILES NORTHWEST OF GLEN DANIEL AND 8 MILES NORTH
  OF BOLT BY 645 PM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR CENTRAL KENTUCKY.

LAT...LON 3797 8134 3798 8152 3782 8154 3770 8140
      3768 8127 3778 8124

$$

21
2 follow-up statements
000 
WWUS51 KRLX 142231
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
631 PM EDT THU JUN 14 2007

WVC081-142245-
/O.CON.KRLX.SV.W.0057.000000T0000Z-070614T2245Z/
RALEIGH WV-
631 PM EDT THU JUN 14 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR RALEIGH COUNTY...

AT 625 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR ARTIE...OR
ABOUT 10 MILES NORTHWEST OF BRADLEY...MOVING SOUTH AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARNETT BY 640 PM EDT...
  GLEN DANIEL...7 MILES NORTHEAST OF BOLT...7 MILES NORTHWEST OF DRY
  CREEK AND 8 MILES NORTH OF LESTER BY 645 PM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3797 8134 3798 8152 3782 8154 3770 8140
      3768 8127 3778 8124

$$
000 
WWUS51 KRLX 142246
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
644 PM EDT THU JUN 14 2007

WVC081-142254-
/O.EXP.KRLX.SV.W.0057.000000T0000Z-070614T2245Z/
RALEIGH WV-
644 PM EDT THU JUN 14 2007

...THE SEVERE THUNDERSTORM WARNING FOR RALEIGH COUNTY EXPIRES AT 645
PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...STORMS IN 
THE AREA MAY STILL PRODUCE GUSTY WINDS AND PEA SIZE HAIL. RAINFALL 
RATES OF 0.50 TO 1.00 INCHES AN HOUR MAY LEAD TO PONDING OF WATER ON 
ROADWAYS AND POSSIBLE LOCALIZED FLOODING OF LOW LYING AREAS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3797 8134 3798 8152 3782 8154 3770 8140
      3768 8127 3778 8124

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 5:20 PM EDT, 58 minutes earlier.

Area forecast discussion, Jun 14, 5:20 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
520 PM EDT THU JUN 14 2007

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS AGAIN TODAY...WITH A LESSER CHANCE FRIDAY.
DRIER WEATHER RETURNS FOR THE WEEKEND AND EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
UPDATED TO CANCEL THE SEVERE THUNDERSTORM WATCH AND TAKE POPS OUT
ACROSS THE NORTHERN COUNTIES. DRIER AIR INVADING THAT AREA BEHIND
SHORT WAVE DROPPING SOUTHWARD...COMBINED WITH A WANING
SUN...PRECLUDES CHANCES FOR STORMS POPPING THAT AREA. ALSO LOWERED
POPS AND CLOUDS REMAINDER OF AREA STILL IN THE WATCH TO THE WEST OF
INTERSTATE 79...PER SATELLITE AND RADAR. THINGS REMAIN ACTIVE IN THE
CENTRAL AND SOUTHERN MOUNTAINS WITH THE WATCH.

A QUIETER DAY IN STORE FOR FRIDAY WITH A BIT MORE DRYING THROUGH THE
COLUMN. NOT MUCH TO SPEAK OF IN TERMS OF FORCING FOR ANY
ACTIVITY...HOWEVER STILL WEARY OF MORE ELEVATED HEAT SOURCE
INITIATION. MAY HAVE TO CUT THESE OUT IN FUTURE FORECASTS IF IT
LOOKS LIKE THERE IS NOT ENOUGH FUEL AVAILABLE.

&&

.SHORT TERM /FRIDAY NIGHT/...
QUESTION IS WHETHER THE WEATHER WILL ACTUALLY SETTLE DOWN FRIDAY.
MODELS STILL SHOW UPPER TROUGHINESS ON BACK SIDE OF UPPER LOW ALONG
THE EASTERN SEABOARD...SO COOL AIR ALOFT AND DAYTIME HEATING WILL
AGAIN PROVIDE THE INSTABILITY WHILE G.E. 20KTS FLOW AND DCVA TO
PROVIDE SOME SHEAR AND POCKETS OF UPPER DIVERGENCE.  MAINTAINED
EXISTING POPS ACROSS S PORTION OF AREA AND IN THE MOUNTAINS WHILE
RAISING PEAK VALUES.

HIGHS FRIDAY WERE JUST ABOVE THE NUMBERS AND NEAR NORMAL ON THE
ARRIVAL OF SLIGHTLY COOLER AIR IN THE PERSISTENT DEEP LAYER NE
FLOW.  LOWERED LOWS A BIT TOWARD THE NEW NUMBERS FRIDAY NIGHT.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
NEXT FRONTAL BOUNDARY TIMING ACROSS REGION VARIES GREATLY DEPENDING
ON THE MODEL CHOSEN. THE ONE OUTLIER SEEMS TO BE THE GFS WHICH
BRINGS THE COLD FRONT THROUGH TUESDAY NIGHT. JUST ABOUT ALL REMAINNG
MODELS ARE SLOWER...SUMMERLIKE...WITH THE BOUNDARY STILL TO OUR
NORTH AND EAST EVEN ON THURSDAY. WENT WITH THE EUROPEAN ET. AL. AND
HELD OFF ON FRONTAL PASSAGE. THERE WILL BE INCREASING AMOUNTS OF
MOISTURE ACROSS THE AREA THEREFORE EXPECT DIURNAL ACTIVITY TO
INCREASE AS WE PROGRESS THROUGH THE WEEK. BUMPED TEMPERATURES UP A
BIT EARLY NEXT WEEK AS DRY WEATHER CONTINUES.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
CONVECTIVE ACTIVITY HAS BEGUN ACROSS THE HIGHER ELEVATIONS...AND
WILL CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING.
EXPECT CB AND TSRA ALSO TO FORM IN THE LOWLANDS...MAINLY AFFECTING
CRW. HTS AND PKB ARE IN THE LESSER THREAT AREA FOR THUNDERSTORM
ACTIVITY.

TONIGHT...FOG WILL SET IN FOR LOCATIONS THAT SEE RAINFALL AND
MOISTEN THE SURFACE. EXCEPTION TO THIS MAY BE BKW...WITH WIND DATA
FORECASTED TO HINDER THE DEVELOPMENT OF MIST OR FOG. COULD
SEE LIFR AT EKN IF PRECIPITATION MATERIALIZES THERE...BUT WENT
MODEST IN THE TAF WITH IFR.

AVIATION OUTLOOK THURSDAY NIGHT THROUGH MONDAY...LIFR/IFR FOG IS
POSSIBLE AT EKN EACH NIGHT. OTHERWISE...NO SIG WX EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...29
NEAR TERM...JMV
SHORT TERM...DB
LONG TERM...DB
AVIATION...26
Hazardous weather outlook, Jun 14, 3:56 AM EDT, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
356 AM EDT THU JUN 14 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>019-024>029-033>037-150800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
356 AM EDT THU JUN 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS AGAIN TODAY AS
ANOTHER UPPER LEVEL DISTURBANCE PASSES IN THE AFTERNOON AND
EVENING TIME FRAME. THE PRIMARY THREAT IS HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

WVZ020-030>032-038>040-046-047-150800-
DODDRIDGE-LEWIS-HARRISON-TAYLOR-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
356 AM EDT THU JUN 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WEST VIRGINIA

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Jun 14, 2:53 PM EDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
253 PM EDT THU JUN 14 2007

WVZ035-141930-
RALEIGH WV-
253 PM EDT THU JUN 14 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 253 PM EDT...A STRONG THUNDERSTORM WAS OVER SHADY SPRING...MOVING
EAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  JOSEPHINE...GHENT...MACARTHUR...MABSCOTT...DANIELS AND CRAB
  ORCHARD.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE
HAIL ARE ALL POSSIBLE WITH THIS STORM. SLOW MOVING THUNDERSTORMS ARE
PRODUCING RAINFALL AMOUNTS OF UP TO 1 INCH PER HOUR. THIS WILL CAUSE
PONDING OF WATER ON ROADWAYS AND STANDING WATER IN LOW LYING AND
POOR DRAINAGE AREAS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15
Local storm report, Jun 14, 3:23 PM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
323 PM EDT THU JUN 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             SHADY SPRING            37.70N 81.10W
06/14/2007  E0.88 INCH       RALEIGH            WV   POST OFFICE

&&

JSH
Special weather statement, Jun 14, 5:36 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
536 PM EDT THU JUN 14 2007

WVZ038-046-047-142200-
POCAHONTAS WV-WEBSTER WV-RANDOLPH WV-
536 PM EDT THU JUN 14 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 536 PM EDT...A STRONG THUNDERSTORM WAS OVER EAST CENTRAL WEBSTER
COUNTY...OR ABOUT 24 MILES NORTHEAST OF RICHWOOD...MOVING SOUTH AT 10
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE WANETA...
  BERGOO AND SLATY FORK.

SLOW MOVING THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF 0.50 TO
1.00 INCHES PER HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS
AND POSSIBLE LOCALIZED WATER PROBLEMS IN LOW LYING AREAS. PEA SIZE
HAIL AND GUSTY WINDS ARE ALSO POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

21
Special weather statement, Jun 14, 5:45 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
545 PM EDT THU JUN 14 2007

WVZ035-036-142245-
RALEIGH WV-FAYETTE WV-
545 PM EDT THU JUN 14 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 545 PM EDT...A STRONG THUNDERSTORM WAS OVER FAYETTEVILLE...MOVING
SOUTH AT 10 MPH. OTHER STORMS WERE OVER OTHER AREAS OF FAYETTE AND
RAEIGH COUNTIES.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  VERDUNVILLE...JOSEPHINE...BOLT...GHENT...ARTIE AND ARNETT.

SLOW MOVING THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF 0.50 TO
1.00 INCHES PER HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS
AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. PEA SIZE HAIL
AND GUSTY WINDS ARE ALSO POSSIBLE WITH THESE STORMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

21
Special weather statement, Jun 14, 6:04 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
604 PM EDT THU JUN 14 2007

WVZ037-038-046-142300-
POCAHONTAS WV-WEBSTER WV-NICHOLAS WV-
604 PM EDT THU JUN 14 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 604 PM EDT...A STRONG THUNDERSTORM WAS OVER SOUTH CENTRAL WEBSTER
COUNTY...OR ABOUT 12 MILES NORTHEAST OF RICHWOOD...MOVING SOUTH AT 10
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE UPPER
  GLADE AND CRANBERRY MOUNTAIN NATURE CENTER.

SLOW MOVING THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF 0.50 TO
1.00 INCHES PER HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS
AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. PEA SIZE HAIL
AND GUSTY WINDS ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

21

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:46 PM EDTSevere Thunderstorm WarningRLXJackson, Wirt59 min
Jun 13, 9:49 PM EDTSevere Thunderstorm WarningRLXCabell, Mason26 min
Jun 14, 3:08 PM EDTSevere Thunderstorm WarningRLXRaleigh52 min
Jun 14, 3:25 PM EDTSevere Thunderstorm WarningRLXMason27 min
Jun 14, 3:47 PM EDTSevere Thunderstorm WarningRLXMcDowell22 min
Jun 14, 6:27 PM EDTSevere Thunderstorm WarningRLXNicholas33 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.